ISSN 1941-5923

Logo



Venopuncture related median nerve damage

Jan Kochanowicz, Jacek Borkowski, Helena Borowik

CaseRepClinPractRev 2005; 6:41-43

ID: 16407

Published: 2005-01-02


Summary
Background: Intravenous drug administration into the veins of the antecubital fossa is a routine and safe procedure, frequently undertaken in hospital practice. Neurological complications related to peripheral nerve damage are exceptionally rare and may pose diagnostic dilemma. Therefore the aim of our work is drawing attention to this unexpected complication, especially in differential
diagnosis of median nerve damage.
Case report: We describe two cases of the median nerve damage caused by a routine intravenous infusion:
1 – In a 53 year old man – after infusion of 1% lignocaine in 0.9% sodium chloride,
2 – In a 67 year old woman – after aminophylline in physiological saline infusion.
Both patients complained of a severe pain in the antecubital fossa, radiating to the shoulder and the forearm, which occurred immediately after the infusions. This was followed by clinical signs of sensory and motor fibres damage in the median nerve distribution. In both cases
proximal median nerve damage to the level of the antecubital fossa was confirmed electrophysiologically.
Conclusions: The mechanism of the injury is unclear. Presumably, following extravasation, the drug was infused into the musculofascial compartment of the median nerve causing pressure related compartment syndrome, although a direct drug related toxic effect cannot be excluded. The median nerve damage after intravenous infusion is an exceptional complication, which should be taken into consideration in differential diagnosis in patients receiving intravenous therapy.

Keywords: median nerve damage, intravenous injection



Back